Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2004, 12:03 PM CDT for Mason County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 12:03 PM CDT (17:03 UTC)
- Expired
- May 2, 2004, 1:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Mason County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WUUS53 KILX 021703
SVRILX
ILC125-021800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
* UNTIL 100 PM CDT
* AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTH OF HAVANA...OR ABOUT 4 MILES EAST
OF LEWISTOWN...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAVANA
TOPEKA
FOREST CITY
MANITO
EASTON
MASON CITY
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LARGE HAIL IN EXCESS OF AN INCH WILL ACCOMPANY THIS DANGEROUS
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4044 8993 4026 9011 4015 9000 4018 8962
4042 8975
$$
BYRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 2, 10:15 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1015 AM CDT SUN MAY 2 2004 .DISCUSSION... LATEST SURFACE ANALYSIS PLACES SURFACE TROUGH ACROSS IOWA AND INTO WESTERN ILLINOIS. LATEST 1445Z VISIBLE SATELLITE DEMONSTRATES AND AREA OF CLOUDS FROM MLI-STL. LATEST 1502Z KILX RADAR SHOWS SHOWERS AND THUNDERSTORMS NORTHWEST OF CUBA TO GALESBURG. WILL UPDATE ZONES FOR WORDING AND MENTION HAIL IN ZONES. .PREV DISCUSSION... MODELS SIMILAR NEXT FEW DAYS AS UNSEASONABLY STRONG UPPER LEVEL TROF MOVES ACROSS IL TODAY...BRINGING CHANCE OF CONVECTION BY AFTERNOON AND EVENING. CANADIAN HIGH PRESSURE RIDGE MOVES IN BY MORNING MORNING WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT SETTING UP CONDITIONS FOR SCATTERED LIGHT FROST TO FORM NORTH OF I-70. COOL THROUGH MONDAY...THEN HIGH PRESSURE DRIFTS EAST OF IL MON NIGHT AND TUE WITH TEMPS WARMING BACK TO NORMAL. A NORTHERN STREAM SHORT WAVE BRINGS A RISK OF A SHOWER OR THUNDERSTORM DURING THE DAY TUE. STRONG UPPER LEVEL RIDGE TO BUILD INTO THE MS VALLEY LATER THIS WEEK WITH WARM TEMPS RETURNING AND GENERALY DRY WEATHER THRU THIS MOTHERS DAY WEEKEND. SHORT TERM...TODAY THROUGH TUESDAY... SURFACE ANALYSIS HAS 1006 MB LOW PRESSURE OVER FAR SE OHIO WITH A COLD FRONT OVER EASTERN KY/TN. SURFACE LOW PRESSURE TROF EXTENDS WEST FROM THE LOW INTO CENTRAL IL AND EASTERN IOWA. 1028 MB CANADIAN HIGH PRESSURE WAS NEAR THE NORTH DAKOTA AND CANADIAN BORDER. REGIONAL RADAR MOSAIC SHOWS A NARROW BAND OF LIGHT RAIN FROM DANVILLE TO CHARLESTON TO FLORA IN EASTERN IL IN RESPONSE TO RIGHT ENTRANCE REGION OF 130 KT 300 MB JET NE OF IL. THIS LIGHT RAIN AND SPRINKLES SHOULD BE EXITING EAST OF IL BY DAWN. MORE SCATERED LIGHT SHOWERS OVER IOWA AND NW IL AND DRIFTING SE TOWARD CENTRAL IL. THESE IN RESPONSE TO STRONG UPPER LEVEL TROF OVER EASTERN MN AND CENTRAL IOWA WHERE 500 MB TEMPS MINUS 30 TO 35C. AREAS OF FOG...EVEN LOCALLY DENSE FROM I-55 WEST WHERE SKIES HAVE CLEAR AND LIGHT TO CALM WINDS. MENTIONED AREAS OF FOG FROM I-55 WEST EARLY THIS MORNING. STRONG UPPER LEVEL TROF TO DIG SE INTO CENTRAL IL THIS AFTERNOON AND EVENING AND DEVELOP STEEP LAPSE RATES WITH LIFTED INDICES OF ZERO TO MINUS 2 BY 00Z FROM I-57 WEST WHERE BEST CHANCE OF CONVECTION. SMALL HAIL IS ALSO POSSIBLE IN THIS AREA FROM MID AFTERNOON INTO EARLY EVENING. COOL HIGHS TODAY IN THE MID TO UPPER 50S. A STRONG SHORT WAVE WILL PIVOT INTO THE MID MS VALLEY BY MIDNIGHT KEEPING CHANCE OF CONVECTION GOING ACROSS SW AREAS AFTER SUNSET INTO EARLY OVERNIGHT...LASTING LONGEST OVER AREAS SOUTH OF I-70. UPPER LEVEL TROF AXIS PASSES EAST OF IL BY 12Z/MON AS CANADIAN HIGH PRESSURE MOVES SE OVER IL HELPING SKIES CLEAR LATER TONIGHT AND WINDS BECOME LIGHT. LOWS AROUND 35 MOST AREAS AND COLD ENOUGH FOR SCATTERED FROST NORTH OF I-70. MORE SUNSHINE MONDAY WITH HIGH PRESSURE NEARBY...BUT STILL COOL WITH HIGHS AGAIN 55 TO 60 WITH 850 MB TEMPS FROM ZERO TO MINUS 2C. NORTHERN STREAM SHORT WAVE RACES ESE ACROSS THE GREAT LAKES TUE AND GET STRONG WARM AIR ADVECTION INTO IL WITH MODIFIED CANADIAN HIGH PRESSURE NEAR THE GULF COAST. THIS HIGH WILL CUTOFF RETURN OF GULF MOISTURE SO ELEVATED CONVECTION COULD BE MORE WIDELY SCATTERED TUE AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES THRU. SOUTHERLY BREEZES AND 850 MB TEMPS WARMING TO 8 TO 10C SHOULD HAVE TEMPS WARM BACK TO AROUND 70 WHICH IS CLOSE TO NORMAL. LONG TERM...WEDNESDAY THROUGH SATURDAY... EXTENDED MODELS SIMILAR IN BUILDING A STRONG UPPER LEVEL RIDGE INTO THE MS VALLEY LATE THIS WEEK AND OVER MOTHERS DAY WEEKEND. BEST CHANCE OF CONVECTION WILL BE FROM I-80 NORTH DURING THIS PERIOD. CONVECTION CHANCES COULD GET AS FAR SOUTH AS I-74 THU NIGHT AND FRI WITH SHORT WAVES RIDGING OVER THE TOP OF THE RIDGE INTO NORTHERN IL. ABOVE NORMAL TEMPERATURES ANTICIPATED WITH HIGHS IN THE MID 70S TO LOWER 80S. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && HUETTL/13
Hazardous weather outlook, May 2, 10:49 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1049 AM CDT SUN MAY 2 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1049 AM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT STORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE TODAY AND INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTHEAST ILLINOIS. AN UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP TODAY. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO ONE INCH AND MAY PRODUCE ENOUGH HAIL TO COVER SOME ROADWAYS. IN ADDITION FUNNEL CLOUDS WILL BE POSSIBLE. OTHERWISE...SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. EH
In the hours before
Local storm report, May 2, 11:12 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL 5 SE AVON 40.61N 90.37W
05/02/2004 0.75 INCH FULTON IL CO-OP OBSERVER
PENNY SIZE HAIL COVERING THE GROUND
1034 AM HAIL N AVON 40.66N 90.44W
05/02/2004 0.75 INCH FULTON IL LAW ENFORCEMENT
PENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS
REQUESTED SNOW PLOW.
&&
EHLocal storm report, May 2, 11:38 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL CUBA 40.49N 90.19W
05/02/2004 1.00 INCH FULTON IL EMERGENCY MNGR
HAIL THE SIZE OF QUARTERS COVERING THE GROUND IN CUBA
FROM CUBA ESDA.
&&
EHLocal storm report, May 2, 11:53 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL CUBA 40.49N 90.19W
05/02/2004 0.75 INCH FULTON IL EMERGENCY MNGR
HAIL RANGING IN SIZE COVERING THE GROUND AND CARS 1 TO 2
INCHES DEEP IN CUBA.
&&
EHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:13 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 62 min |
| May 2, 10:14 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 61 min |
| May 2, 11:15 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 60 min |
| May 2, 12:38 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 52 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 65 min |
| May 2, 4:14 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.